Are My New Dental Crowns Causing Mouth Sores?
Posted by AllSmiles
After getting two new crowns last October, I’ve had chapped lips, sore mouth corners, bitter taste, bad breath, and excessive saliva. I think excess saliva is the most embarrassing, especially when I’m talking. If I have an oral yeast infection and whenever I eat sugar or gluten, the symptoms are worse. Is it unusual for crowns to cause all these concerns? Do I have burning mouth syndrome? – Thank you. Myles from IL
The multiple signs and symptoms you’re experiencing may have different causes. Stress can cause oral sores and an oral yeast infection. Although you haven’t mentioned your experience at the dental office when getting the crowns, a negative experience can trigger sensitivity in your mouth. Bad breath and bitter taste may be related to oral hygiene habits.
The discomfort in your mouth can make you hesitate about thorough oral hygiene for fear of increasing your symptoms. However, brushing and flossing will not increase your symptoms. Oral hygiene prevents bacteria growth and decay, which would worsen your symptoms.
We recommend drinking plenty of water and rinsing your mouth with water after every meal. Then brush your teeth after meals and floss daily despite the soreness. Your hygiene habits will likely minimize your bad breath and the bitter taste in your mouth. If the yeast infection doesn’t improve, your dentist can prescribe an antibiotic like Nyastatin to get rid of the infection.
What Are the Symptoms of Burning Mouth Syndrome?
Burning mouth syndrome symptoms include one or more of the following:
- A burning sensation most often felt in your tongue that may affect your lips, mouth, or throat
- Tingling or numbness in your mouth
- Dry mouth and excessive thirst
- Bitter or metallic taste
- Loss of taste
If you’re comfortable with the dentist who placed your crowns, you can talk to them about your symptoms. Otherwise, get a second opinion from a skilled dentist. If your increased brushing and flossing and your dentist’s recommendations do not resolve your concerns, you can speak with your medical doctor.